First, joint and muscle pains, then blindness in an active older woman

Share this article:

Symptoms that were relieved by a two-week course of prednisone flared when the drug was tapered.

Mrs. E, a lively 70-year-old, developed aching leg pains so severe that she had difficulty standing. She next developed right wrist pain and bilateral shoulder pain, limiting her ability to put on her blouse.

Except for an erythrocyte sedimentation rate (ESR) of 43 mm/hr, an arthritis panel was negative. Nonsteroidal medications prescribed by her physician were only marginally beneficial. Prednisone 20 mg/day relieved her worsening symptoms and normalized the ESR in two weeks.

When the dose taper reached 5 mg, she developed recurrent posterior thigh pain. We saw her for complaints of prolonged morning stiffness that made it difficult to get out of bed. She denied pains in her hands, feet, and large muscles of the anterior thighs, but she did report upper-arm pain between shoulder and elbow. Her history also included the use of levothyroxine in long-term stable dosing and low-dose simvastatin for cholesterol elevation, along with lisinopril for hypertension.

REACHING A DIAGNOSIS

Initial examination revealed no synovitis in her hands or feet, full wrist mobility, and good hand strength and grip. Range of motion in both shoulders was reduced, lacking 20° in both external and internal rotation, with moderate weakness and pain on resisted abduction.

Full range of motion was seen in her elbows. We identified no subcutaneous nodules, which are a sign of rheumatoid arthritis (RA) and occur in about half of patients with this disease, typically on the extensor side of the elbows.

At the hips, external rotation lacked 30° bilaterally, but internal rotation was normal and pain-free. She had to clutch her hamstrings to assist herself out of a chair. Once erect, she walked without limp but somewhat stiffly.

Strength was difficult to ascertain in the thighs, with pain on resisted efforts of the examiner. Both knees had trace effusions but were nontender and had full range of motion, as did the ankles. Muscle palpation revealed no tenderness. There were no fasciculations. Neurologic assessment was negative, including normal reflexia.

Laboratory assessment demonstrated an ESR of 38, with C-reactive protein (CRP) 3.3 mg/dL. Rheumatoid factor was 25 IU (normal 0-20), and both antinuclear and cyclic citrullinated peptide (CCP) antibodies were negative. Creatine kinase (CK) was 109 units/L, and thyroid-stimulating hormone (TSH) was 3.09 µU/mL.

Our working diagnosis was polymyalgia rheumatica, although the differential diagnoses included myopathy associated with hypothyroidism and statin myopathy. RA with atypical presentation was also a possibility.

RULING OUT OTHER OPTIONS

Half of all patients with hypothyroidism have muscle weakness associated with cramping, muscle pain, and stiffness, especially in the proximal muscles. These muscles do not atrophy; in fact, they hypertrophy in up to 10% of patients. CK levels tend to parallel the disease state severity and may reach up to 10 times the normal level.

Statin myopathy with elevated CK levels, and even rhabdomyolysis, is relatively rare; mild-to-moderate muscle pain, with cramping and weakness, is more common. A 4% prevalence of statin-associated symptoms was identified in four large randomized trials, but a study of unselected patients reported muscular symptoms in 10.5%.1 One third of these individuals demonstrated limitation with moderate exertion. High-dose statin therapy was associated with muscle symptoms in 18%.

Statin-related muscle pains are typically in the anterior thighs and may take up to four months to resolve post discontinuation of the drug. Joint symptoms are not typically seen with statins, however, and the contractures in our patient were inconsistent with a diagnosis of statin myopathy.

RA is usually a disease of small joints, with hip involvement in only 8% of patients. Wrist synovitis is a sign of RA but also has been reported in polymyalgia. A low-grade rheumatoid factor elevation occurs in up to 5% of the elderly, and the negative anti-CCP antibody was useful in helping to rule out RA. This antibody is highly specific for rheumatoid disease, occurring in 95% of patients with this diagnosis.

The most useful test for monitoring polymyalgia rheumatica is the routine CRP. It normalizes quickly with proper steroid therapy and rises rapidly with flare-ups. However, since it is very responsive to all types of inflammatory processes, be sure to exclude other causes of sudden elevation. Even a tooth abscess may give a value five times the upper limit, and elevations are promptly seen with upper respiratory infections and UTIs.

THE PATIENT’S COURSE

I repeated the prior steroid regimen (prednisone 7.5 mg twice daily) as a diagnostic and therapeutic trial. Again, Mrs. E’s CRP normalized in two weeks, and all symptoms improved except for joint tightness in the hips and shoulders.

She required physical therapy to further improve these joint limitations with chronic contractures, a common complication of polymyalgia rheumatica. She eventually recovered most of her large-joint motion, with minimal residual hip contractures.

I again began a slow steroid taper—1-mg reductions every two weeks. Despite a minor recurrence of symptoms at 7 mg in June 2005, Mrs. E reached 3 mg daily in September 2005 and was reducing by 1 mg monthly. She was then lost to follow-up.

I later learned that in November she had two episodes of diplopia. In December she complained of severe bilateral head and jaw pain. Sudden loss of vision in her left eye resulted in discovery of pallid swelling of the optic nerve, consistent with anterior ischemic neuropathy. Re-introduction of high-dose steroids did not restore her vision.

DISCUSSION

Polymyalgia rheumatica typically follows a several-year course. Poor nonsteroidal response is common. Initial steroid therapy usually requires prednisone 10-20 mg daily and is often dramatically successful over one to two weeks. Most patients are off steroids by three years, but rapid prednisone taper is difficult in the majority. Bisphosphonate therapy is regularly required to combat bone loss, which is the major steroid side effect with doses >5 mg per day.

Another important complication is thinning of the skin, with easy bruisability and numerous ecchymoses on the arms. Unfortunately, 10%-15% of patients may develop temporal arteritis with or without concomitant flare of their polymyalgia.

They must be taught about this complication since rapid initiation of high-dose steroid therapy may be required to prevent the irreversible blindness that occurred in this patient. Aspirin prophylaxis may be useful in this regard.

This patient was instructed but apparently forgot and lost vision.

Dr. Waxman is clinical professor of medicine at University of California, San Francisco.

Reference

1. Bruckert E, Hayem G, Dejager S, et al. Mild to moderate muscular symptoms with high-dosage statin therapy in hyperlipidemic patients—the PRIMO study. Cardiovasc Drugs Ther. 2005;19:403-414.

Share this article:
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters